Alert archive / Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 69, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 30, 2025, 3:05 PM EDT for 10 counties in Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2025, 3:05 PM EDT (19:05 UTC)
- Expired
- May 30, 2025, 4:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, VA, City of Galax, VA, City of Radford, VA, Floyd County, VA, Franklin County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 15 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 1:37 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:12 PM EDT, 53 minutes earlier.
Area forecast discussion, May 30, 2:12 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 212 PM EDT Fri May 30 2025 .SYNOPSIS... There is a high probability for showers and thunderstorms as a cold front sweeps across the region through late afternoon. Some of the storms may be severe, containing damaging winds and large hail. A second front will cross the area Saturday. Passage of these fronts will bring cooler temperatures and breezy conditions. && .NEAR TERM /THROUGH SATURDAY/... As of 140 PM EDT Friday... Key Messages: 1) Tornado Watch has been issued for the entire area through this evening. 2) Passage of a cold front will bring an end to most rain, and will bring in cooler breezy conditions to the area tonight. 3) Additional showers and storms are expected tomorrow. A large positively-tilted short wave associated with a strong upper jet was moving into the Mid Atlantic region this afternoon. The trough will eventually become negatively-tilted as it reaches the Atlantic coastline tonight. At the surface, our entire area was in the warm sector, with a warm front across northern VA. A cold front associated with this low was already moving into areas west of the Blue Ridge. A surface low was deepening on this front just to our west in response to the increased forcing aloft. This threat looks slightly higher over the piedmont of NC and VA. Mesoscale analysis was showing strong instability and shear across the entire area, and a Tornado Watch has been issued through 8 pm for the entire area. Most CAMs are showing this activity will be out of the area by 6-8 pm. Very strong winds just off the surface, plenty of surface heating, and multiple strong forcing mechanisms will support damaging winds, large hail, and perhaps a tornado or two. The passage of the cold front will introduce gusty northwest winds for the evening and overnight. Winds at 850mb (winds 5kft above the surface) in the wake of the short wave are forecast around 40 to 45 kts. Part of this should mix to the surface in the form of 25-35 mph wind gusts, with slightly higher gusts possible on the ridgetops. Winds diminish some after about midnight, but will increase again from the WNW tomorrow. Again looking for gusts in the 25 to 35 mph range with higher gusts on the ridgetops. It looks like we should stay just shy of Wind Advisory criteria. A drop in dew points should also take place resulting in cooler and less humid conditions tonight. Temperatures will be in the 40s and 50s by early morning. Lingering stratus and rain are expected for the mountains of WV and western VA, while areas east of the Blue Ridge should have clearing skies. A secondary short wave trough and cold front pushes through the area tomorrow and tomorrow night, bringing scattered showers and storms. A few of these storms could be strong, but we will not have the amount of forcing or moisture available that we have today. Still, we could see isolated stronger storms, especially with the cold core low aloft and steep lapse rates that would support large hail. Confidence is moderate in the near term forecast. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 100 PM EDT Friday... Key Messages: 1) Confidence is high for below normal temperatures this weekend. 2) Shower possible along the NC/VA border Sunday. An upper level low over southeastern Canada will stretch south into the Carolinas Saturday night. Shortwaves rounding the base of the trough will bring showers and thunderstorms across Tennessee and North Carolina. A moist northwest wind, will have clouds banked up against western slopes with possible light rain/drizzle falling overnight. The low will drift north on Sunday, bringing the base of the trough/shortwave axis across southwestern Virginia and northern North Carolina. Showers are likely along the North Carolina/Virginia border Sunday. High pressure will build in across the area Sunday night and hang around through the middle of next week. Temperatures will run 3F-5F cooler than normal Sunday and Monday. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 100 PM EDT Friday... Key Messages: 1) Confidence is high for a warming trend to continue through Thursday. 2) A chance of showers and thunderstorms will return by the end of next week as a frontal boundary approaches. The upper level trough will drift off the Mid Atlantic coast Tuesday with high pressure remaining at the surface. Tuesday's temperatures will run warmer than normal with highs in the upper 70s to lower 80s across the mountains and mid to upper 80s in the foothills and Piedmont. This warm and dry weather pattern should linger into Thursday. By the end of next week, this ridge should break down allowing a cold front to enter the region. This front may stall over the area, keeping the threat for showers and thunderstorms into next weekend. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... As of 130 PM EDT Friday... The first batch of rain is in the process of moving through, bringing mainly plain rain to area terminals. So far lightning has been absent, but expect another round of showers and strong thunderstorms to move through along a cold front soon after this first round. Seeing mostly MVFR conditions, with occasional IFR in heavy rain. Could see severe weather with the second area with damaging winds and hail possible, as well as an isolated tornado. This threat looks best east of the Blue Ridge. Tonight, areas east of the Blue Ridge scatter out, while stratus and scattered showers continue for BLF and LWB. Gusty NW winds develop behind the cold frontal passage, with winds at 5kft AGL forecasted to be 40 kts. This should mix to the surface in the form of 20-30 kt wind gusts. Models are indicating potential for Low Level Wind Shear with the passage of the front and high likelihood for turbulence per the gusty cross mountain barrier winds after 21Z for the mountains. Wind direction today is expected to be out of the south up until the front passage this afternoon, then shift to the west- northwest by this evening and continuing through the overnight. EXTENDED AVIATION OUTLOOK... A secondary front is expected to cross the mountains early Saturday resulting in persistent potentially sub-VFR conditions for the mountains in SHRA/TSRA. Downslope westerly winds should continue to promote clearing east of the mountains with a return to VFR east of the Blue Ridge. Dry high pressure will promote VFR conditions Monday through Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...RCS LONG TERM...RCS AVIATION...SH
Hazardous weather outlook, May 30, 1:39 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 139 PM EDT Fri May 30 2025 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-311745- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 139 PM EDT Fri May 30 2025 ...TORNADO WATCH 348 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gusty northwest winds are expected to develop tonight through Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area.
In the hours before
Special weather statement, May 30, 2:07 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Fri May 30 2025
VAZ009>014-016-018-WVZ044-301930-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Montgomery VA-Smyth VA-
Craig VA-Carroll VA-Monroe WV-
207 PM EDT Fri May 30 2025
...STRONG THUNDERSTORMS WILL IMPACT
PULASKI...GILES...SOUTHWESTERN CRAIG...NORTHEASTERN SMYTH...SOUTHERN
BLAND...NORTHWESTERN CARROLL...WYTHE...MONTGOMERY AND SOUTHWESTERN
MONROE COUNTIES AND THE CITY OF RADFORD THROUGH 330 PM EDT...
At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Glen Lyn to Oakvale to near Chapel to near
Rocky Gap to near Bastian to Ceres to Mount Rogers National
Recreation Area. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Marion...
and Pearisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for north central
and northwestern North Carolina...south central, southwestern and
west central Virginia...and southeastern West Virginia.
&&
LAT...LON 3706 8135 3705 8099 3714 8085 3727 8100
3735 8085 3747 8083 3747 8018 3738 8020
3734 8026 3726 8022 3699 8048 3698 8049
3701 8052 3693 8064 3691 8062 3676 8070
3677 8101 3680 8104 3678 8109 3680 8155
TIME...MOT...LOC 1807Z 265DEG 32KT 3738 8087 3732 8096 3729 8097 3726
8103 3714 8109 3701 8136 3682 8145
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EBSpecial weather statement, May 30, 2:43 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 PM EDT Fri May 30 2025
WVZ507-508-301930-
Western Greenbrier WV-Eastern Greenbrier WV-
243 PM EDT Fri May 30 2025
...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN GREENBRIER COUNTY THROUGH 330 PM EDT...
At 243 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camden On Gauley to Craigsville to near
Bingham. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Beartown State Park...
Trout...
and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for west central
Virginia...and southeastern West Virginia.
&&
LAT...LON 3823 8037 3822 8036 3811 8036 3805 8027
3789 8076 3794 8081 3799 8077 3799 8079
3801 8079 3803 8080 3803 8082 3806 8080
3807 8082 3809 8082 3808 8070 3827 8044
TIME...MOT...LOC 1843Z 239DEG 54KT 3840 8065 3831 8066 3801 8082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 70 min |
| May 30, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 62 min |
| May 30, 2:07 PM EDT | Special Weather Statement | RNK | Giles, Montgomery, Pulaski, Wythe, City of Radford | 83 min |
| May 30, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Giles, Montgomery, Roanoke, City of Roanoke and 1 more | 59 min |
| May 30, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Franklin, Roanoke, Rockbridge and 1 more | 77 min |
| May 30, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, City of Martinsville | 46 min |
| May 30, 4:07 PM EDT | Special Weather Statement | RNK | Bath | 68 min |
| May 30, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more | 83 min |
| May 30, 5:45 PM EDT | Special Weather Statement | RNK | Charlotte | 30 min |
| May 30, 6:14 PM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| May 30, 3:22 PM EDT | Special Weather Statement | RNK | Surry | 23 min |
| May 30, 4:02 PM EDT | Special Weather Statement | RNK | Stokes | 28 min |
| May 30, 4:31 PM EDT | Special Weather Statement | RNK | Rockingham | 29 min |
| May 30, 4:37 PM EDT | Special Weather Statement | RNK | Forsyth | 23 min |
| May 30, 5:00 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 30 min |
| May 30, 5:30 PM EDT | Special Weather Statement | RNK | Caswell | 30 min |
| May 30, 2:43 PM EDT | Special Weather Statement | RNK | Greenbrier | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.